Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS Nashville, TN

May 15, 2003Dickson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 15, 2003, 4:22 PM CDT for Dickson County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 4:22 PM CDT (21:22 UTC)
Expired
May 15, 2003, 4:45 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Dickson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS54 KOHX 152122
SVRBNA
TNC043-152145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKSON COUNTY IN TENNESSEE

* UNTIL 445 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF CHARLOTTE...OR 15 MILES NORTH
  OF DICKSON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE BLUFF AROUND 430 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

&&

LAT...LON 3635 8728 3621 8742 3605 8717 3616 8711

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:30 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 15, 2:30 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT THU MAY 15 2003

LATEST SURFACE ANALYSIS SHOWING COLD FRONT TO THE NORTHWEST NOW NEAR
CLE-EVV-HOT LINE. AIRMASS ACROSS THE AREA MODERATELY UNSTABLE...WITH
CONVECTION NOW OCCURRING MOSTLY IN THE NE QUARTER OF THE CWA...WHERE
MOISTURE IS A LITTLE DEEPER.

COLD FRONT HAS MOVED VERY LITTLE THIS MORNING...BUT IS PROGGED TO
ACCELERATE LATER TODAY AS UPPER TROF AXIS SWINGS BY AND TURNS
STEERING WIND A LITTLE MORE NORTHWESTERLY. DO NOT HOWEVER EXPECT
FRONT TO MAKE IT MUCH FURTHER SOUTH...IF EVEN TO...THE TN/AL BORDER
TONIGHT AS UPPER FLOW BECOMES MORE PARALLEL AND TX LOW TAKES HOLD.
DESPITE FRONTAL BOUNDARY HANGING AROUND THE AREA TONIGHT...EXPECTED
CONVECTION TO BE MINIMAL AS SWATH OF DRY AIR SLIDES IN AND WEAK
MID/UPPER RIDGING COMMENCES. AT THIS POINT...WILL GO WITH SMALL
MAINLY EVENING POPS EXCEPT OF PLATEAU TO ADDRESS WATCH BOX.

COLD FRONT STALLING NEAR/OVER THE CWA TONIGHT WILL WORK BACK NORTH-
WARD AS A WARM FRONT LATE FRIDAY AS TX LOW PULLS SLOWLY NORTHEAST.
UPPER SHORTWAVE PUSHES ACROSS REGION OVER BOUNDARY...BUT WEAK MID
/UPPER RIDGING AND LIMITED MOISTURE SHOULD HELP SUPPRESS CONVECTION
SOME. PLAN TO LEAVE POPS IN THE SCATTERED CATEGORY.

WILL ALSO NEED TO LEAVE POPS RUNNING FRIDAY NIGHT AS BOUNDARY WORKS
JUST UP INTO EXTREME SOUTHERN KY...WITH A SECONDARY BOUNDARY MOVING
ACROSS NORTH AL. CWA LOOKING TO BE IN BONAFIED WARM SECTOR SATURDAY
AS CLOSED LL LOWS MOVE INTO THE OK/AR VICINITY AND PUSH WARM FRONT
FURTHER NORTH OF MIDDLE TN. CONVECTION LOOKING TO REMAIN SCATTERED ON
SATURDAY...WITH DEEPER MOISTURE WELL WEST AND LL CONVERGENCE NORTH.

CHANCE FOR WIDESPREAD CONVECTION LOOKING BETTER SATURDAY NIGHT/
SUNDAY AS LL LOWS AND SHARP UPPER TROF SWING INTO THE MS RIVER
VALLEY.

BNA 60/80/62/82 3444
CSV 56/77/58/78 4344

07
.BNA...NONE.
Hazardous weather outlook, May 15, 5:30 AM CDT, 10 hours 52 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-151530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE
REGION.  WE WILL BE IN A SLIGHT RISK AREA OF SEVERE THUNDERSTORMS...
WITH A CHANCE OF SOME ISOLATED STORMS BECOMING SEVERE...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

RIVER FLOOD WARNINGS CONTINUE FOR THE TENNESSEE RIVER NEAR SAVANNAH.
FLOOD STATEMENTS WILL BE ISSUED BY THE NATIONAL WEATHER SERVICE IN
NASHVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SATURDAY MORNING...THERE WILL BE A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN THE WESTERN COUNTIES OF MIDDLE TENNESSEE.
FOR THE REST OF THE WEEKEND THERE WILL BE A CHANCE OF THUNDERSTORMS
...POSSIBILITY OF SOME STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE
NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BNA.

31

In the hours before

Local storm report, May 15, 2:09 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0209 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    JAMESTOWN                 TN   0.88 IN HAIL
05/15/03   FENTRESS                       REPORTED BY CIVIL DEFENSE

ROSE
Local storm report, May 15, 2:13 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0213 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    JAMESTOWN                 TN   1.00 IN HAIL
05/15/03   FENTRESS                       REPORTED BY TRAINED
                                          SPOTTER

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:31 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett44 min
May 15, 2:17 PM CDTTornado WarningOHXFentress13 min
May 15, 4:46 PM CDTSevere Thunderstorm WarningOHXDickson14 min
May 15, 5:12 PM CDTSevere Thunderstorm WarningOHXCheatham, Williamson48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.